What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 16, 2:23 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, May 16, 2:23 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
323 PM EDT Sat May 16 2020
.Short Term...(This evening through Sunday)
Issued at 322 PM EDT Sat May 16 2020
Overview...Over the next 24 hours, two upper level lows, one over
the Northern Plains and the other over TX/OK, will work in tandem as
they move eastward to bring a cold front through the region along
with showers and thunderstorms, some of which could be strong.
Currently, popcorn cumulus across southern Indiana and central KY
are taking advantage of the sunshine as isolated showers are
beginning to appear on radar. 18Z surface analysis places the quasi-
stationary boundary across the northern half of KY and is expected
to slowly continue drifting northward overnight. Current
temperatures across the region have made their way into the upper
70s to low 80s with weak southerly flow and recent rainfall pushing
dew points into the mid to upper 60s. Diurnally induced instability
has pushed SBCAPE values into the 1500 to 2000 J/kg range along the
surface boundary, which could result in thunderstorm development.
Not expecting any organized storm as shear values remain weak. CAMs
are suggesting coverage will be isolated and should mainly be
concentrated north of the Parkways until this evening.
As the boundary pushes north, we'll become more deeply situated
within the warm sector. Expect dry conditions overnight and into the
morning under broken high cloud cover. Southerly flow will pick up
by late Sunday morning with gusts ranging in the 20-25mph range.
Synoptically, the two UL lows will begin to merge as moisture-rich
air from the southern gyre is pulled northward by deep Srly flow
resulting in theta-e ridging and high PWAT values close to
climatological maximums (~1.70 inches). As previously mentioned,
sufficient instability exists ahead of the cold front with SBCAPE
between 1500 and 2500 J/kg but the environment remains kinematically
starved with bulk shear values <30kt. With some dry air aloft aiding
in evaporational cooling, isolated damaging wind gusts could be a
concern with any stronger storms. Mid-level lapse rates remain
unimpressive (<6.0C/km) and with WBZ heights around 12kft, not too
sold on severe hail potential though a small chance exists. SPC
currently has a Marginal Risk across north central KY and our S
Indiana counties. Best chances for storm development will be as the
front pushes through the region Sunday afternoon into the evening
hours.
Southerly flow and cloud cover will keep Sunday morning mins in the
low to mid 60s. Increasing southerly flow will result in Sunday
highs reaching into the low to mid 80s.
&&
.Long Term...(Sunday night through Saturday)
Issued at 317 PM EDT Sat May 16 2020
Sunday Night through Monday Night...
Surface cold front is forecast to be located to our west by Sunday
evening. A line of convection will likely accompany the front as it
pushes through the region during the overnight period. The recent
model solutions have continued to slow the frontal passage which now
looks to occur Monday morning. Ahead of this front, strong to
possibly severe convection will be seen. Best chances of severe
look to be west of I-65 where instability will be the highest
initially in the evening. However, as the night wears on,
instability will wane while the better shear pulls away from the
region. Preliminary indications would suggest that convection would
weaken as it translates through central KY. The boundary looks to
only reach the I-65 corridor by 12Z Monday. Lows look to range from
the upper 50s over SW IN to the lower 60s over much of central and
eastern KY.
Slow moving frontal boundary will push east of I-65 during the
morning hours. Some convective redevelopment will be possible
during the afternoon with some limited insolation. The best
coverage of showers and storms will primarily be limited to areas
east of the US 27/127 corridor and the Bluegrass region of central
KY. Some strong convection looks possible, mainly pulse type storms
in nature with a quick diminishing trend in the evening as the
boundary layer stabilizes. Highs on Monday look to warm into the
upper 60s to around 70 in most areas with lows Monday night dropping
into the lower to mid 50s.
Tuesday through Saturday...
A large closed upper level low will likely sit across the Ohio
Valley during much of the week and will most likely not depart the
region until the weekend. The GFS is quicker to push the system
away from the region, while the Euro is much slower. In general,
the global models tend to move closed cutoff lows off too quickly,
so the slower solution isn't all that surprising here.
With the upper low spinning overhead, we expect mainly cloudy
conditions throughout the period with diurnally enhanced convection
developing in the afternoon, but then waning through the evening and
overnight hours. NBM PoPs are way too low here and have agreed with
surrounding offices to bump PoPs up through the period.
Temperatures will be tempered quite a bit given the anticipated
cloud cover and precipitation. Highs Tuesday and Wednesday look to
top out in the mid-upper 60s with overnight lows in the lower 50s.
While the NBM blend warm things into the lower-mid 70s by Thu/Fri
and into the lower 80s by Saturday, this may be a bit too rushed,
especially if the Euro's slower solution ends up verifying. For
now, have trimmed back temperatures somewhat, but future downward
adjustments in the guidance is likely as long as the upper low
remains in close proximity to our region.
&&
.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Sat May 16 2020
Expect predominately VFR conditions throughout this TAF cycle as a
surface boundary drifts northward across the area producing isolated
showers and possible TS this afternoon into early evening. Expect
dry conditions overnight with stronger winds picking up out of the
south Sunday mid morning with gusts into 20-25kt range. A cold front
will approach the region from the west Sunday afternoon, which will
result in showers/TS into SDF's planning period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...CG
Long Term...MJ
Aviation...CG
Hazardous weather outlook, May 16, 2:36 PM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EDT Sat May 16 2020
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 PM EDT Sat May 16 2020 /236 PM CDT Sat May 16 2020/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Scattered thunderstorms are expected this afternoon and evening.
Lightning, gusty winds, and locally heavy downpours will be the main
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A cold front will bring more thunderstorm chances to the region
Sunday and Sunday night. In addition to lightning and locally heavy
rain, these storms may produce some strong wind gusts and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed to report instances of hail or strong wind to
the National Weather Service in Louisville today through the weekend.
CG/MJ
In the hours before
Special weather statement, May 16, 4:41 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
541 PM EDT Sat May 16 2020
KYZ029-030-034>036-038>041-045>048-162230-
Jefferson-Shelby-Scott-Mercer-Woodford-Jessamine-Franklin-Spencer-
Washington-Anderson-Bullitt-Fayette-Nelson-
541 PM EDT Sat May 16 2020
...Brief Heavy Rains This Evening...
At 531 PM EDT, radar showed a scattered thunderstorms producing
brief very heavy rain in parts of central Kentucky. The storms were
generally in an area bounded by the Bluegrass Parkway and Interstate
64. Individual storms have been short-lived, only lasting 30 minutes
or so, but new storms were developing as outlfow boundaries from the
various storms intersected. Movement of most of the storms was
north at 10 mph.
Wind gustss in excess of 30 mph are possible with these storms in
addition to rainfall up to 1 inch.
Locations impacted include...
Lexington, Georgetown, Frankfort, Shelbyville, Bardstown,
Shepherdsville, Lawrenceburg, Versailles, Pioneer Village and
Taylorsville.
Brief very heavy rainfall may cause localized water on
roads. Do not drive your vehicle through flooded roadways.
LAT...LON 3801 8431 3772 8566 3805 8591 3835 8480
3835 8475 3842 8451 3813 8437 3811 8438
3810 8435
TIME...MOT...LOC 2131Z 178DEG 10KT 3830 8460 3785 8576
JBSLocal storm report, May 16, 5:14 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
614 PM EDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 3 W ELK CREEK 38.11N 85.42W
05/16/2020 SPENCER KY PUBLIC
OFF DUTY METEOROLOGIST REPORTED DAMAGE TO
SEVERAL LARGE TREES AND OFF DUTY NWS
METEOROLOGIST ESTIMATED WIND GUST OF 50 MPH.
&&
BTNSpecial weather statement, May 16, 5:28 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
628 PM EDT Sat May 16 2020
INZ092-KYZ029>031-033>036-038>041-045-162345-
Clark-Jefferson-Oldham-Shelby-Henry-Scott-Woodford-Franklin-Spencer-
Anderson-Bullitt-Fayette-Nelson-
628 PM EDT Sat May 16 2020
...Isolated Strong Storms Continue in parts of central Kentucky...
At 624 PM EDT, radar indicated strong thunderstorms along and north
of the Bluegrass Parkway, extending north to the Ohio River in
northeast Louisville. Individual storms were moving slowly
northward, under 10 mph.
Isolated winds gusts in excess of 45 mph and pea size hail have been
reported from some of these storms over the past hour are possible
until they dissipate.
Brief torrential rainfall is also occurring with some of these
storms, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
LAT...LON 3846 8453 3808 8454 3785 8572 3838 8569
3846 8495 3844 8496 3843 8495 3846 8493
3846 8491 3845 8491 3844 8493 3842 8488
3838 8490 3837 8487 3836 8487 3834 8479
3837 8471 3849 8455
TIME...MOT...LOC 2224Z 127DEG 7KT 3808 8474 3784 8579
JBSSpecial weather statement, May 16, 6:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
704 PM EDT Sat May 16 2020
INZ083-084-089-KYZ023-170000-
Crawford-Perry-Dubois-Hancock-
704 PM EDT Sat May 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUBOIS...CRAWFORD...
PERRY AND NORTHEASTERN HANCOCK COUNTIES...
At 702 PM EDT/602 PM CDT/, a strong thunderstorm was located near
Tell City, moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jasper, Tell City, English, Mount Pleasant, Huntingburg, Ferdinand,
Cannelton, Marengo, Leopold and Birdseye.
Brief, heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3840 8706 3839 8629 3789 8665 3796 8686
3798 8687 3800 8681 3802 8680 3800 8677
3803 8678 3803 8677 3804 8679 3806 8677
3808 8678 3810 8677 3812 8681 3812 8680
3815 8681 3821 8679 3820 8697
TIME...MOT...LOC 2302Z 201DEG 7KT 3800 8672
BTN